Alert archive / Illinois / Wind Advisories in 2020

Wind Advisory 7, NWS Quad Cities, IA

October 14, 202013 counties in Illinois; 10 counties in Iowa

NWS Quad Cities, IA issued this wind advisory at Oct 14, 2020, 4:19 AM CDT for 13 counties in Illinois; 10 counties in Iowa. It took effect at Oct 14, 2020, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2020, 4:19 AM CDT (09:19 UTC)
In effect from
Oct 14, 2020, 12:00 PM CDT
Expired
Oct 14, 2020, 7:00 PM CDT
In force
7 hr
Issued by
NWS Quad Cities, IA
All 23 counties

Cedar County, IA, Clinton County, IA, Des Moines County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Lee County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 15 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2273 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WWUS73 KDVN 140919
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
419 AM CDT Wed Oct 14 2020

IAZ042-053-054-065>068-078-089-099-ILZ001-002-007-009-015>018-
024>026-034-035-141730-
/O.NEW.KDVN.WI.Y.0007.201014T1700Z-201015T0000Z/
Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Louisa-
Des Moines-Lee-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Hancock-McDonough-
Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, 
Clinton, Muscatine, Davenport, Bettendorf, Wapello, Burlington, 
Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, 
Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, 
Monmouth, Carthage, and Macomb
419 AM CDT Wed Oct 14 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central, northeast and southeast Iowa 
  and north central, northwest and west central Illinois.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These strong winds will also combine with
  warm temperatures to bring an enhanced threat for rapidly
  spreading wildfires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
253 
WWUS73 KDVN 141451
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
951 AM CDT Wed Oct 14 2020

IAZ042-053-054-065>068-078-089-099-ILZ001-002-007-009-015>018-
024>026-034-035-142300-
/O.CON.KDVN.WI.Y.0007.201014T1700Z-201015T0000Z/
Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Louisa-
Des Moines-Lee-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Hancock-McDonough-
Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, 
Clinton, Muscatine, Davenport, Bettendorf, Wapello, Burlington, 
Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, 
Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, 
Monmouth, Carthage, and Macomb
951 AM CDT Wed Oct 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South to southwest winds 20 to 30 mph with gusts to
  around 45 mph expected this afternoon.

* WHERE...Portions of east central, northeast and southeast Iowa 
  and north central, northwest and west central Illinois.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These strong winds will also combine with
  unseasonably warm temperatures to bring a very high risk of
  rapdily spreading fires, especially in unharvested agricultural
  fields. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
Haase
362 
WWUS73 KDVN 141819
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
119 PM CDT Wed Oct 14 2020

IAZ042-053-054-065>068-078-089-099-ILZ001-002-007-009-015>018-
024>026-034-035-150000-
/O.CON.KDVN.WI.Y.0007.000000T0000Z-201015T0000Z/
Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Louisa-
Des Moines-Lee-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Hancock-McDonough-
Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, 
Clinton, Muscatine, Davenport, Bettendorf, Wapello, Burlington, 
Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, 
Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, 
Monmouth, Carthage, and Macomb
119 PM CDT Wed Oct 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South to southwest winds 20 to 30 mph with gusts to
  around 45 mph.

* WHERE...Portions of east central, northeast and southeast Iowa 
  and north central, northwest and west central Illinois.

* WHEN...Through 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These strong winds will also combine with
  unseasonably warm temperatures to bring a very high risk of
  rapdily spreading fires, especially in unharvested  
  agricultural fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
Haase
502 
WWUS73 KDVN 141823 CCA
NPWDVN

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Quad Cities IA IL
123 PM CDT Wed Oct 14 2020

IAZ042-053-054-065>068-078-089-099-ILZ001-002-007-009-015>018-
024>026-034-035-150000-
/O.COR.KDVN.WI.Y.0007.000000T0000Z-201015T0000Z/
Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Louisa-
Des Moines-Lee-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Hancock-McDonough-
Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, 
Clinton, Muscatine, Davenport, Bettendorf, Wapello, Burlington, 
Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, 
Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, 
Monmouth, Carthage, and Macomb
123 PM CDT Wed Oct 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South to southwest winds 20 to 30 mph with gusts to 
  around 45 mph.

* WHERE...Portions of east central, northeast and southeast Iowa 
  and north central, northwest and west central Illinois.

* WHEN...Through 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These strong winds will also combine with
  unseasonably warm temperatures to bring a very high risk of
  rapidly spreading fires, especially in unharvested agricultural
  fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
Haase
563 
WWUS73 KDVN 142357
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
657 PM CDT Wed Oct 14 2020

IAZ042-053-054-065>068-078-089-099-ILZ001-002-007-009-015>018-
024>026-034-035-150100-
/O.EXP.KDVN.WI.Y.0007.000000T0000Z-201015T0000Z/
Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Louisa-
Des Moines-Lee-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Hancock-McDonough-
Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, 
Clinton, Muscatine, Davenport, Bettendorf, Wapello, Burlington, 
Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, 
Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, 
Monmouth, Carthage, and Macomb
657 PM CDT Wed Oct 14 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Windy conditions will continue through the evening, but are
expected to stay below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Oct 14, 4:00 AM CDT, 19 minutes earlier.

Area forecast discussion, Oct 14, 4:00 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
400 AM CDT Wed Oct 14 2020

.SYNOPSIS...
Issued at 352 AM CDT Wed Oct 14 2020

High pressure provided an ideal radiational cooling setup, which
has allowed temperatures to drop into the mid 30s to lower 40s
over much of the area with upper 40s in far SE Iowa and NE
Missouri. But, over the past couple of hours we're seeing
temperatures begin to level off due to increasing high cloudiness
and a developing light southeasterly wind. Water vapor imagery
shows the cirrus increasing ahead of upper level shortwave
energy emerging into the High Plains and extending into
Saskatchewan. Attendant pair of surface lows were analyzed over
western ND and central SD along a cold front.

&&

.SHORT TERM...(Today through Thursday)
ISSUED AT 352 AM CDT Wed Oct 14 2020

Key Messages:
1) Becoming windy today
2) Enhanced threat of rapidly spreading wildfires - Any outdoor
burning should be postponed
3) Turning much cooler Thursday

Winds of change next 24 hrs. As the High Plains shortwave quickly
translates eastward today it will send a cold front sweeping
through the area during the afternoon. With the passage of the
front will begin the transition from above normal warmth to much
cooler weather punctuated by a secondary cold front arriving tonight.

Today

Partial mixing of strong pre-frontal warm advection on 50+ kt 850 mb
flow, and increasing pressure gradient will result in windy conditions
developing today with gusts for the most part 30 to 40 mph. However,
the approaching cold front and increase in solar insolation look to
enhance mixing for several hours this afternoon. With winds veering
to SW and potentially sustained over 30 mph and gusting 40-50 mph
18z-22z per BUFR soundings. Areas along and east of the
Mississippi River most favorable for these higher winds and have
gone with a wind advisory from Dubuque to Fort Madison on eastward.
The deep mixing will also propel afternoon highs into the mid 70s
north to around 80 south. The strong winds and warm temperatures will
lead to enhanced fire weather concerns. See the Fire Wx section
below. We may see some returns on radar across the north, but a deep
dry sub-cloud layer owes to mainly virga.

Tonight

Initial cold front will have exited owing to gusty westerly winds.
A secondary cold front containing the brunt of the colder air
will sweep through mid to late evening exiting to the east after
midnight. This will likely be accompanied by another surge of winds
gusting potentially over 30 to 35 mph at times. Lows will range
from the upper 30s northwest to mid 40s southeast.

Late tonight and Thursday some additional shortwave energy
ejecting through the base of the upper trough looks to pass
primarily to our south. Once again we may see some returns on
radar, but deep W/NW flow will owe to large dry sub-cloud layer
and hence mostly virga or perhaps a few sprinkles worst case in
some of our southern counties. Otherwise, much cooler weather is
on tap Thursday, with breezy NW winds making for a more mid-late
Autumn feel. Highs will likely be in the 50s areawide.

.LONG TERM...(Thursday Night through Tuesday)
ISSUED AT 352 AM CDT Wed Oct 14 2020

The advertised pattern change will begin with the passage of the
previously mentioned cold front. However the global models are now
diverging with their respective solutions regarding how cold it will
get toward the end of the week and into early next week.

Thursday night through Friday night
Assessment...high confidence on cooler than normal temperatures.

The model consensus has dry conditions as high pressure quickly
moves through the Midwest. There is a weak upper level disturbance
moving through in the flow aloft that 'might' generate some
sprinkles or very isolated rain showers Friday afternoon.

The situation Thursday night/Friday morning will need to be watched
carefully. Given expected temperatures frost may be widespread.
Additionally temperatures may be right around freezing for much of
the area. Cloud cover and winds will dictate how cold it gets
Thursday night.

Saturday through Sunday
Assessment...high confidence on cooler than normal temperatures. Low
confidence on precipitation.

Windy conditions will be seen on Saturday as a storm system passes
north of the area. The cold front will move through the area
Saturday night and Sunday. The better forcing is across MN/WI on
Saturday so most if not all of the area will probably remain dry.

Better forcing comes into the area late Saturday night and Sunday
behind the front. The current model consensus has slight chance pops
late Saturday night and chance pops on Sunday.

As mentioned earlier the weekend is where the global model solutions
begin to diverge. The current and past 4 runs of the ECMWF have been
slowly trending warmer with the ECMWF pushing a warm front into the
area with the prospects of showers and thunderstorms.

The CMC global is dry post frontal across the area through sunset
Sunday and the current deterministic run of the GFS has trended
essentially dry as well. However several of the ensemble members of
the GFS maintain precipitation for the weekend and are considerably
colder than the ECMWF or CMC solutions.

Thus the possibility does exist that temperatures 'may' be warmer
than forecast across the area, and, there 'could' be more dry
periods than currently indicated over the weekend.

Sunday night through Tuesday
Assessment...low confidence

The divergence of the global models increases into early next week.
The current deterministic run of the GFS has mainly dry conditions
for the area but several ensemble members have precipitation.

The CMC global is essentially dry but does have some precipitation
late Sunday night/Monday and again on Tuesday.

The support for precipitation is coming from the ECMWF which
maintains a stalled front across the area before moving it out of
the area Monday night.

Thus the model consensus is biased toward the ECMWF and GFS
ensembles. The current consensus has slight chance to chance pops
Sunday night, chance pops Monday followed by slight chance pops
Monday night. The model consensus has slight chance pops for diurnal
rain showers on Tuesday.

Temperatures will be interesting to say the least. The GFS and many
of its ensemble members are the coldest of the global solutions
while the ECMWF is the warmest. The CMC global is generally in
between the other solutions. Thus there is a potential for
additional frost occurring as well as freezing temperatures at
night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
ISSUED AT 1248 AM CDT Wed Oct 14 2020

The main concern is winds, as conditions expected to remain
VFR. Have maintained mention of LLWS toward daybreak through mid
morning as winds rapidly strengthen to 40-45+ kts in 1-2kft agl
layer ahead of an approaching cold front. Light southerly surface
winds will increase above 10 kts after sunrise, and become gusty
by mid morning to 25 kts. The strongest gusts of 30-35 kts with
localized near 40 kts are expected to occur for several hour
period this afternoon from the SSW just ahead of the front. Winds
will remain gusty post frontal from a westerly direction at 15-25
kts tonight, although a secondary front could enhance gusts over
30 kts briefly after 06z through 12z Thursday.

&&

.FIRE WEATHER...
Issued at 352 AM CDT Wed Oct 14 2020

Strong winds, unseasonably warm temperatures and low RH values
of 25-35 percent will bring enhanced fire danger today, with
the threat for rapidly spreading wildfires where dry fuels are
available. Cured, unharvested agricultural fields would be the most
vulnerable. Grassy areas near farmland can easily ignite from embers
carried in the wind and so this poses a concern for any harvesting.
Any outdoor burning should be postponed today.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...08
AVIATION...McClure
FIRE WEATHER...McClure

Nearby

Wind Advisories in Illinois, 2020Wind Advisories in Iowa, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.